Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 40, NWS Salt Lake City, UT

August 15, 2023Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2023, 5:18 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2023, 5:18 PM MDT (23:18 UTC)
Expired
Aug 15, 2023, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:00 PM MDTFLASH FLOOD2 Nne Springdale, UTNorth Fork of the Virgin River at Springdale river gage reported a flood wave of 883 cfs at 600 PM MDT. This was an increase from 64 cfs the previous hour. Additionally, Zion NP staff reported several waterfalls around 530 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS55 KSLC 152318
FFWSLC
UTC025-053-160215-
/O.NEW.KSLC.FF.W.0040.230815T2318Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
518 PM MDT Tue Aug 15 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 815 PM MDT.

* At 518 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Zion National Park, including 
  Behunin Canyon, Spry Canyon and the Zion National Park Visitor 
  Center. This activity is expected to move into The Subway area 
  shortly. Between 0.5 and 1.0 inch of rain has fallen, and 
  additional rainfall of around 0.25 to 0.75 inches is possible. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons, dry
           washes, creeks and streams.

* Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
      3734 11301 3729 11286 3723 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
2 follow-up statements
584 
WGUS75 KSLC 160045
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
645 PM MDT Tue Aug 15 2023

UTC025-053-160215-
/O.CON.KSLC.FF.W.0040.000000T0000Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
645 PM MDT Tue Aug 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS 
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 645 PM MDT, Doppler radar indicated prior thunderstorms produced 
heavy rain across portions of Zion National Park, including Behunin 
Canyon, Spry Canyon and The Subway. Between approximately 0.5 and 
1.5 inch of rain has fallen. Zion National Park reported multiple 
waterfalls across the western portions of the park. Additionally, 
the North Fork Virgin River Near Springdale recorded a rapid rise, 
peaking at approximately 884 CFS at 625 PM MDT.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons, dry
         washes, creeks and streams.

Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
      3734 11301 3729 11286 3723 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
560 
WGUS75 KSLC 160212
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
812 PM MDT Tue Aug 15 2023

UTC025-053-160222-
/O.EXP.KSLC.FF.W.0040.000000T0000Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
812 PM MDT Tue Aug 15 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended therefore the Flash Flood Warning will be 
allowed to expire.

LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
      3734 11301 3729 11286 3723 11286

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:42 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 15, 3:42 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MDT Tue Aug 15 2023

.SYNOPSIS...Deep moisture will remain over southern Utah
throughout the week. Northern and central Utah will stay on the
drier side before moisture spreads northward for the latter half
of the week.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...A trough continues to
spin off the California coast as high pressure that was on top of
it is reorienting itself near the Utah/Colorado border. As a
result, southerly flow has developed over the forecast area,
drawing monsoonal moisture northward. Satellite derived PWs are
noticeably higher than yesterday with values around 1.2 inch over
southern Utah are predominately 0.6 to 0.8 inch over northern
Utah. Earlier cloud cover delayed convective initiation but radar
now indicates showers and thunderstorms primarily focused over
southwest Utah but with additional convection parked over the
higher terrain across the area. Additional development will
continue into the early evening before coverage decreases.

Moisture will slow increase and continue northward tomorrow, with
guidance indicating PWs in excess of 1.0 inch over at least the
southern three-quarters of Utah by tomorrow afternoon. Also
anticipating some improved instability as shortwave energy ejects
out from the California low, so overall coverage of convection
will be greater tomorrow than today, with heavy rain capable of
producing flash flooding likely with any storms that develop.
Thus, flash flood potentials are in the Probable range for all of
southern Utah. Over northern Utah, temperatures will stay just
above seasonal normals, with increased moisture and cloud cover
keeping highs up to 5F below normal for this time of year.

.LONG TERM (After 12Z/6AM Thursday)...Persistent monsoonal moisture
will produce a very wet long-term period, with daily showers and
thunderstorms expected.

The overall pattern on Thursday will feature a ridge to our east and
a stationary low along coastal California, leaving Utah in overall
southerly flow. This low will finally be pushed eastward late in the
work week by two systems: a developing trough over BC and a tropical
system pushing northward along Baja California. The tropical system
is likely to push additional moisture into our area on Sunday and
Monday, especially into the low levels. Ahead of this surge, with
mid-level moisture in place, expect a higher chance for dry
microbursts before the low level moisture increases later in the
weekend. Overall, the combination of synoptic dynamics and monsoonal
moisture will produce plentiful precipitation across the area. This
precipitation will increase the flash flood threat of slot canyons
and normally dry washes.

PWATs are expected to remain well above average for mid-August,
nearing an ensemble mean of 1.4" across southern Utah (where the
ensemble 25th percentile is still 1.2"). Thus, long-term QPF exceeds
2" in favored areas across southern Utah, with decent model
agreement. Some uncertainty will come from the overall track of the
tropical system and associated moisture, but currently, the NBM
suggests the track of maximum precipitation shoots up from the CA/AZ
border and into southwestern Utah.

Northern Utah PWATs will also remain above the climatological 90th
percentile, near 1", but it's worth noting there is more uncertainty
in QPF up north due to uncertainty in the amplitude of longwave
trough. Roughly a quarter of ensemble members still suggest a
shallower trough overall, favoring lower QPF across northern Utah.

A cooling trend is likely, temperatures just above normal on
Thursday dropping to potentially well below normal on Sunday.
Temperatures across southern Utah could reach 20 degrees below
normal, with a high of 81F forecast in St George...and mid-80s along
the Wasatch Front.

&&

.AVIATION...KSLC...VFR conditions will persist at the KSLC
terminal through the period. Light winds continue to slowly trend
westerly to to northwesterly flow and will continue until a
transition back to southeasterly around 04-05z. Clear skies increase
slightly in cloud coverage as we move into the night.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated
thunderstorms will continue until through the evening and linger
into the overnight across southwestern UT. These storms may produce
gusty and erratic outflow winds. Otherwise, expect largely light and
diurnally-driven winds with VFR conditions.

&&

.FIRE WEATHER...Southerly flow has increased over Utah, allowing
monsoonal moisture to spread northward. The deepest moisture
remains over southern Utah, but some of this moisture has started
to spread into central and northern Utah, as evidenced by some
showers and thunderstorms over the higher terrain. As the week
goes on, the moisture will continue to increase and spread
northward, resulting in an increasing threat of showers and
thunderstorms capable of producing flash flooding, with wetting
rains likely. For the end of the week and early next week, there
is a greater than 50 percent chance of tropical moisture moving
into the area, resulting in widespread significant rainfall. With
the moisture in place, temperatures will generally be near to
below seasonal normals over the next few days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Cunningham
AVIATION...Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.